Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 27, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 27, 2021, 1:22 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 1:22 PM MST (20:22 UTC)
Expired
Aug 27, 2021, 2:00 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
40

County Pima County, AZ

The radar

The Tucson radar (KEMX), 120 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS85 KTWC 272022
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
122 PM MST Fri Aug 27 2021
 
AZZ502-272100-
Tohono O'odham Nation including Sells-
122 PM MST Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Pima County
through 200 PM MST...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm near
Sells. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Sells, Ali Chukson, Gu Oidak, Fresnal, No:ligk, Comobabi, South
Comobabi, Cababi, San Luis - Sells District, Artesia, Rincon and Ali
Molina.

This includes Route 86 between mile markers 103 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3214 11194 3203 11171 3181 11181 3194 11209
TIME...MOT...LOC 2021Z 030DEG 3KT 3200 11187 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:00 AM MST, 10 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 3:00 AM MST, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 AM MST Fri Aug 27 2021

.SYNOPSIS...
Another hot day is in store for today before a slow downward trend
in temperatures begins this weekend. Isolated afternoon showers
and storms will be possible each day through the weekend before a
more active monsoon period begins early next week.

&&

.DISCUSSION...Today through Thursday.

Another day of above normal temperatures and scattered afternoon
thunderstorms is expected for today. The Excessive Heat Warning
continues through this evening with temps still expected to begin a
slow downward trend after today as mid-level ridge weakens over
southern Arizona. Storms will be focused in two areas this
afternoon. The first area will be early afternoon activity
developing over central Pima and south central Pinal counties
where a few storms could become strong to severe with damaging
winds. The second area will be mid-afternoon to evening time
frame which is expected to develop on the Mogollon Rim and push
southwestward into the area during the evening hours. Isolated
storms could develop along outflow originating from this activity
as it pushes through Graham, Cochise, and even Pima counties
through later this evening. PWATs between 1- 1.5 inches and
potential for back building activity could lead to some localized
flooding issues today. Storms will wind down after sunset with
lack of diurnal heating. Saturday's storm trends look similar to
today with slightly higher coverage expected and better chances
for Santa Cruz County.

By Monday, concerns will shift to the next active weather period
which will have a fortifying tropical influence. Tropical Storm
Nora is forecast to strengthen as it travels northwestward along
the western Mexico Coast towards the Baja Peninsula through early
next week. It will begin a weakening process Tuesday into
Wednesday as it continues on a northward path towards the
Mexico/US border with the remnants of this system potentially pushing
into the southwest U.S sometime mid to late next week. Still
plenty of uncertainty in the track and therefore the impacts to
the local forecast. We can say at this time that increasing, high-
grade monsoonal moisture will be pulled northward from this
system across portions of the area which will increase chances for
storms as well as flash flooding. Long range ensembles are still
quite varied in this time period with the ECMWF and GFS ens
showing diverging solutions when it comes to QPF for southeast
Arizona. The ECMWF ens remains the wetter of the two solutions.
This shows itself in the ECMWF Extreme Forecast Index (EFI) and
Shift of Tails which is showing at least a low chance of an
extreme QPF event our area Tuesday evening through Wednesday. This
seems to be the time period that many of the ensembles are
pinpointing as being the days with highest potential impacts. Stay
tuned as details become more clear in the coming days.

&&

.AVIATION...Valid through 28/12Z.
Isolated to scattered SHRA/TSRA develops this afternoon remaining
into the evening, with cloud bases near 8k-12k ft MSL. Winds will
favor an easterly direction as speeds approach 10 kts during the
afternoon, decreasing in the evening. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
Monsoon thunderstorm activity gradually begins to increase today
into the weekend, with isolated to scattered storms for much of the
forecast area. Moisture is then expected to increase next week
allowing for even better chances of rainfall, perhaps heavy at times
toward midweek. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms and RH values are expected to
remain above critical thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504>507-509.

&&

Public...Guillet
Aviation...Howlett
Fire Weather....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 27, 1:22 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
122 PM MST Fri Aug 27 2021

AZZ502-272100-
Tohono O'odham Nation including Sells-
122 PM MST Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Pima County
through 200 PM MST...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm near
Sells. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sells, Ali Chukson, Gu Oidak, Fresnal, No:ligk, Comobabi, South
Comobabi, Cababi, San Luis - Sells District, Artesia, Rincon and Ali
Molina.

This includes Route 86 between mile markers 103 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3214 11194 3203 11171 3181 11181 3194 11209
TIME...MOT...LOC 2021Z 030DEG 3KT 3200 11187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:38 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz19 min
Aug 27, 2:17 PM MSTSpecial Weather StatementTWCPima43 min
Aug 27, 2:54 PM MSTSpecial Weather StatementTWC36 min
Aug 27, 3:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 27, 3:57 PM MSTSpecial Weather StatementTWCGreenlee63 min
Aug 27, 4:39 PM MSTSpecial Weather StatementTWC51 min
Aug 27, 4:56 PM MSTAreal Flood AdvisoryTWCGraham2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.